Post-prednisolone diet advice needed

I would be very grateful for any advice on the effective diet post-prednisolone. I'm getting off it now as doctors seem to have found another medicine that keeps my levels up. However, over 5 months on it I gained about 4 kilos which is a lot for me as I'm quite small. Maybe anyone saw dietitian and could share advice or found a good diet that helps. My understanding is that fat is over-accumulated during steroids treatment so probably it should be carb and fat-free diet for some time. At the same time, probably it shouldn't be too stressful for the body to not affect platelets levels (as you never know...). Many thanks.

9 Replies

oldestnewest
  • Don't try and lose the weight quickly, just eat properly and only what you need to, without adding sugar or large amounts of butter etc to things and you should see the weight come off.

    I started on 80mg a day and was still on around 30mg a year later, finally was taken off them after around 18months.

    I lost 20kgs without dieting as such (I'm now back down to around 75kgs), cut sugar out of tea and don't eat biscuits/crisps etc.

    I'm now struggling to keep weight on 7 months after coming off them.

    Hope that helps.

    Owen

  • Thanks Owen! Very sensible

  • Hi I put on about 3 stone when I was on prednisolone and stopped taking it 6 months ago. I am only just beginning to lose the weight now. Listen to your body. Owenm is right when he says dont try to lose the weight quickly. I found that with being on the steroids for a long time my eating habits changed and it has taken a long time to get my mind to accept I dont need to eat so much. I am often too tired to exercise so I am relying on cutting down my calorie intake. If you eat fewer calories than you expend in a day you will lose weight. Eat healthily and watch what you eat and you will lose the 4 kilos without too much effort. NickyD

  • Thanks, NickyD! I'm also too tired to exercise, I think it's prednisolone's weakening effect on the muscles showing up, can't even walk one level upstairs without losing my breath. My appetite went down at least so I'm now ok with less food/less calories.

  • I really dont think the consultants and drs realise how tired we get with all the medication we have to take. I have had periods where I have had to use a walking stick and last year when my father died I had to have a wheelchair because I could not walk. They thought the wheelchair was for my mum but she said "No, it is for my daughter." Another side effect I have had is aching in my feet and legs. That has all stopped now but it did make walking very difficult. I did ten mins exercise this week - the first for a long time but have not been able to face doing any more - yet. Take care.

  • Indeed. I think we should also be more explicit that we are suffering because this is good enough reason for consultant to switch patient to another medicine. I read stories when patients got switched immediately with much less severe side effects.

  • The thing is you dont know what is and what is not reasonable. I did not find this website for a long time after I was diagnosed and when I did I asked lots of questions. When you speak to others you get context and so can formulate how difficult your case is. Like for instance my count would go from 2 to 965 in a week and I thought that was normal. Now I know it is not. When your count goes too high you get "sticky blood" and that has other consequences. I have blood tests twice a week because my count is so erratic and I found out that that is not the norm either. I am on a new drug - been on it three weeks. Have had five stable blood tests but today my count has fallen again so am rather disappointed. Need to speak to my consultant tomorrow. I do get fed up!!

  • Oh, sorry to hear it didn't work. But sometimes it takes time for medicine to kick in, are you on micophenolate? Mine started working properly only after about 1.5 months and it's normal as per my consultant. Hope you find the treatment that stabilises it. It's a rare condition so not much information is available. Maybe consultants should also explain more.

  • Yes I am on micophenolate and I got a bit down yesterday but have bounced back today. It may just be the teething problems of the new drug and coming off the Romiplostim. I try so hard not to get my hopes ut. If you have no expectations you cant be disappointed when it does not work.

You may also like...